Hail, Garfield
- When
- June 28, 3:15 PM MST
- Where
- Garfield County, 10 mi WSW of Sand Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.045, -107.676
Trained spotter reported quarter size hail.
Strong surface heating and very moist air combined with significant vertical wind shear to set up an extremely unstable atmosphere. Multiple severe thunderstorms were supported across eastern Montana through the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong surface heating and very moist air combined with significant vertical wind shear to set up an extremely unstable atmosphere. Multiple severe thunderstorms were supported across eastern Montana through the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 28, 1:13 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 213 PM MDT Thu Jun 28 2018 .DISCUSSION... ...Strong to severe storms with heavy rain expected this evening for portions of northeast Montana... Theta-e ridge remains in place across eastern Montana this afternoon with a surface low over north-central Wyoming allowing a southeast surface flow to bring in some very moist air into the region. Dewpoints in the lower 70s have reached Baker and mid 60s just southeast of Fort Peck Lake. Precipital waters have exceeded 1.0" in the eastern zones with the potential to reach 2.0" near Sidney this evening. HRRR and other near-term models showing activity to really ramp up at about 00z (6 pm) over mainly the eastern CWA. Supercells will bring the threat of mainly damaging hail and winds. The QPF continues to increase this evening, so a Flash Flood Watch has been issued the southeast zones, mainly concerned about Sidney, Glendive and points east from 6 pm-3 am. Rainfall amounts to 2.0" not out of the question in this area. Most of the activity moves into North Dakota around midnight. The responsible upper trough will remain just west of the CWA Friday, so more showers/thunderstorms are expected to linger. Some strong storms near the ND border. The trough drifts through eastern Montana Saturday but more energy behind the trough keeps things unsettled through the weekend. Troughiness will redevelop over western Canada/Pacific Northwest by middle of next week, with another threat of showers/thunderstorms. TFJ && .AVIATION... VFR conditions will prevail. However, brief MVFR ceilings and visibilities are possible with some of the steadier shower and thunderstorm activity that occurs this evening as a low pressure system and cold front pushes through the region. A few of these storms may be severe with large hail, damaging winds, and heavy rain. In general, winds will be east to northeast at 10 to 15 kts this evening, becoming northwest late tonight. Note that with any thunderstorms, winds could be gusty and erratic. Maliawco/TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MDT this evening through late tonight for Dawson...Eastern Roosevelt...Prairie...Richland... Wibaux. && weather.gov/glasgow
Special Weather Statement National Weather Service Glasgow MT 332 PM MDT THU JUN 28 2018 MTZ022-282215- Garfield MT- 332 PM MDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY UNTIL 415 PM MDT... At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Sand Springs, or 31 miles southwest of Jordan, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Edwards. LAT...LON 4691 10739 4705 10752 4730 10712 4699 10693 TIME...MOT...LOC 2132Z 250DEG 16KT 4699 10738 Mottice
Special Weather Statement
National Weather Service Glasgow MT
356 PM MDT THU JUN 28 2018
MTZ021-022-282300-
Petroleum MT-Garfield MT-
356 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETROLEUM AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 500 PM MDT...
At 355 PM MDT, Doppler radar was tracking several strong
thunderstorms from just east of Winnett to south of Mosby, moving
northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Sand Springs, Mosby, Edwards and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM MDT for northeastern
Montana.
LAT...LON 4675 10817 4721 10828 4746 10785 4712 10715
4685 10761 4685 10789 4682 10785 4680 10784
4680 10785 4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 2155Z 234DEG 32KT 4684 10782
MotticeThe Billings radar (KBLX), 150 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
13 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Trained spotter reported quarter size hail.
Petroleum County Emergency Manager reported quarter size hail and wind gusts up to 45 mph.
King Coulee RAWS site (KIGM8) measured a 58 mph wind gust.
Trained spotter reported mainly quarter size hail with a few others up to the size of golf balls.
Law enforcement relayed a report through McCone County dispatch that five main transmission lines were blown down in the area around the town of Circle.
Public reported a newly-constructed barn destroyed and siding and roof damage to a house in the town of Circle. Time estimated by radar.
McCone Electric Co-Op, Inc. reported, via social media, multiple main power transmission lines blown down. McCone County dispatch reported powers lines and multiple transmission boxes blown down near the intersection of Nickwall Road and Highway 13.
Wolf Point ASOS site measured a 61 mph wind gust.
Trained spotter estimated wind gusts in excess of 60 mph.
Mesonet site at the Poplar airport measured a 64 mph wind gust.
Public reported a pole barn and corral shelter damaged with debris spread out over a distance of more than half of a mile. Shingles were torn off a roof and metal roofing was peeled off a barn. A large grain cart was moved several feet and a fertilizer spreader was moved about 40 feet.
Trained spotter reported a downed power pole and a few large tree branches, about 6 inches in diameter, snapped.
Trained spotter reported several pine trees snapped.
Public reported a large cottonwood tree was uprooted and two evergreen trees wer snapped.
Public estimated 60 mph wind gusts and reported heavy rain.
The AWOS site at the Sidney airport measured a 63 mph wind gust.
Trained spotter reported water over the roads in the town of Fairview high enough to cover the wheels on vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765278, 765276, 765307, 765279, 765283, 765289, 765281, 765282, 765308, 765293, 765301, 765290, 765302, 765304, 765303, 765305, 765306.